Fecal Transplants Bring Hope to Patients, Challenge the FDA

Janis C. Kelly

Disclosures

December 15, 2014

In This Article

CDI: Patients' Perspective and Causes

Devastating Impact

The attraction of FMT, despite its unappealing aesthetic aspects, is clear once one considers how recurrent CDI affects patients. At a May 2013 workshop on FMT, Colleen R. Kelly, MD, assistant professor of medicine at Brown University's Warren Alpert Medical School in Providence, Rhode Island, read from a patient's email describing the experience: "Imagine having frequent diarrhea, out-of-control diarrhea, can't get to the bathroom in time diarrhea, and imagine not having any warning. You might be in bed, eating a meal, taking a walk, going for a ride in the car. Imagine how you feel as you soil yourself, your clothing, your bedding, your home. Imagine how you feel as a family member helps to clean you up."[2]

"The presence of C difficile infection also at least doubles mortality," said Lawrence J. Brandt, MD, professor of medicine and surgery at Albert Einstein College of Medicine and emeritus chief, Division of Gastroenterology at Montefiore Medical Center in Bronx, New York.

Mortality is about 4% in primary CDI and 12% in secondary CDI, compared with 2% in the absence of CDI. Furthermore, CDI is associated with a mean total treatment cost of $32,198.[3]

Antibiotic Overuse

According to John G. Bartlett, MD, professor emeritus, Department of Medicine, Johns Hopkins Hospital in Baltimore, Maryland, whose research team identified C difficile as the major cause of antibiotic-related diarrhea and pseudomembranous colitis in 1978,[4] the three major risks for CDI are antibiotic exposure, advanced age, and hospitalization. The antibiotics most often linked to CDI reflect prescribing practices, beginning with clindamycin in the 1970s, then later to ampicillin or amoxicillin, and now currently to broad-spectrum cephalosporins and fluoroquinolones.[5] The Infectious Diseases Society of America (IDSA) guidelines for CDI note that it can be associated with almost any antimicrobial agent if C difficile strains resistant to that drug are present, and that CDI risk increases with longer antimicrobial exposure as well as with exposure to multiple antimicrobials.[6]

Dr Brandt said that hospitalization rates related to C difficile infection began to rise significantly after 2001, and the approximately 700,000 new cases per year in the United States now account for about 10% percent of infections.

Dr Kelly added that the overuse of antibiotics is a major contributor to this increasing incidence of C difficile infection. "Many of the cases of C difficile I have seen developed as a result of inappropriate use of antibiotics—for example, to treat 'sinus infections' or prophylaxis around dental procedures," she said. "I encourage physicians to carefully consider every course of antibiotics they prescribe. I've seen patients die as a result of C difficile that resulted from courses of unnecessary antibiotics."

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....